Thunderstorm Wind, Brown
- When
- August 9, 5:53 PM CST
- Where
- Brown County, (Abr)aberdeen Rgnl A
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.450, -98.420
Isolated, heat of the afternoon thunderstorms developed across portions of north central and northeast South Dakota. There were a few reports of severe wind gusts, with some localized wind related storm damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Isolated, heat of the afternoon thunderstorms developed across portions of north central and northeast South Dakota. There were a few reports of severe wind gusts, with some localized wind related storm damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 12:37 PM CST, 5 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 137 PM CDT Wed Aug 9 2023 .SHORT TERM...(This Evening through Thursday Night) Issued at 130 PM CDT Wed Aug 9 2023 Forecast challenges revolve around precipitation chances tonight and then again Thursday afternoon/evening. At 1 PM CDT, skies were partly to mostly sunny. Temperatures are warming through the 70s into the 80s and winds are light and variable. There is some smoke aloft working through the region as well. A weak cold front very slowly moving south is located along/near the border of the Dakotas. MLCAPE values anchored on the boundary are ~800-1100J/kg with deep layer shear holding around ~30 knots. Short-range guidance, including the latest CAMS, suggest a couple of storms can be expected by early this evening working southeast across the region. Then, later tonight into the early morning hours on Thursday, there could be some elevated showers developing/moving southeast across the Dakotas/Minnesota borders region, likely forced from mid-level WAA and upper jet-streak lift. Over the next 24 hours, the HRRR-Smoke output suggests the smoke aloft will gradually diminish/get pushed east-southeast out of the region. On Thursday afternoon/evening, an area of low pressure (presently out over British Columbia province) will work through the region, sweeping a cold front over the CWA. Plenty of instability and shear around tomorrow afternoon/evening, including a low level jet later in the evening pointing up into eastern South Dakota. 12Z CAMS are in agreement of isolated to scattered discrete (super) cells forced on the cold front along/east of the Missouri River valley and then gradually forming into a (broken) line of storms by the time they are crossing over into Minnesota. So, perhaps, initially a large hail threat that eventually transitions over into a strong/damaging wind threat. SPC's Day 2 marginal risk over this CWA his been upgraded to a slight risk for a number of counties. Temperatures tonight through Thursday night should be close to, to perhaps a few degrees below, normal. .LONG TERM...(Friday through Wednesday) Issued at 130 PM CDT Wed Aug 9 2023 West to northwest flow aloft will remain in place through the extended. This will mean elevated smoke from Canadian wildfires is also expected to filter into the region through the middle of next week. A shortwave trough will clip through the northern Plains late Friday and could bring a shower or two to the far northeastern cwa. Otherwise, the region looks dry until Saturday night and Sunday when sfc low pressure moves through the central Plains and an upper trough digs into the northern Plains to Great Lakes region. Sfc high pressure and upper ridging builds in behind this system on Monday. A couple of fronts and lows could affect the region by the middle of next week, but confidence in any placement is low at this time. Normal to slightly below normal temperatures (upper 70s to 80s) are forecast for the start of the extended. Highs will climb under the ridge early next week before returning to near normal mid week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1221 PM CDT Wed Aug 9 2023 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are forecast for this afternoon through Thursday morning. An isolated thunderstorm is expected this afternoon. It could form near or move close to KMBG, KABR or KATY. If this potential scenario actually develops, will amend the TAF as needed. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dorn LONG TERM...Wise AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 355 AM CDT Wed Aug 9 2023 MNZ039-046-SDZ006>008-011-018>023-100900- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 355 AM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. There is a 20-30% chance for afternoon and evening thunderstorms. Some storms could produce quarter size hail and 60 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe storms will be possible Thursday afternoon and evening. The main threats will be quarter size or larger hail, and 60 mph winds. Cannot rule out a tornado threat as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003>005-009-010-015>017-033>037-045-048-051-100900- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 355 AM CDT Wed Aug 9 2023 /255 AM MDT Wed Aug 9 2023/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Isolated thunderstorms are possible later this afternoon. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe storms will be possible Thursday afternoon and evening. The main threats will be quarter size or larger hail, and 60 mph winds. Cannot rule out a tornado threat as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Aberdeen SD
653 PM CDT Wed Aug 9 2023
SDZ006-100030-
Brown SD-
653 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of south central Brown
County through 730 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bath, or near Aberdeen, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stratford around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4550 9843 4551 9833 4528 9812 4527 9834
TIME...MOT...LOC 2353Z 324DEG 22KT 4542 9834
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TMTThe Aberdeen radar (KABR), 1 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
4 thunderstorm wind. Local standard time, as filed.
School playground equipment damaged.
Paint damage to side of house by wind blown hail. Hail size is unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113509, 1113510, 1113512, 1113513.